Tornadoes · United States · Maryland · 2015
EF0 tornado, Tuscarora to Pleasant View, Maryland, June 20, 2015
From Tuscarora to Pleasant View, this EF0 tornado ran 1.5 miles across Frederick County on June 20, 2015, touching down at 7:39 PM EDT and reaching 75 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 20, 2015
- Touchdown
- 7:39 PM EDT (23:39 UTC)
- Lifted
- 7:45 PM EDT (23:45 UTC)
- On the ground
- 6 minutes
- Path length
- 1.5 miles (2.4 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Frederick County
- Touchdown point
- 39.260, -77.465
- Lift-off point
- 39.281, -77.461
- Record number
- 1506201739-01
What the Weather Service recorded
A stalled frontal boundary acted as the triggering point for an initial line of showers and thunderstorms, with many of the storms becoming severe with strong moisture advection combining with diurnal heating and leading to an unstable air mass. The remnants of Tropical System Bill moved through the Mid-Atlantic overnight, continuing the severe threat late into the early part of the overnight hours. As winds backed with the tropical system, increasing directional and magnitude shear led to the development of tornadoes.
A team from the National Weather Service in Sterling, VA conducted a ground survey of tornado damage along a 1.5 mile path beginning near the intersection of Tuscarora Road and Buckeystown Pike, then moved northeast to Greenfield Road. Based on this|survey along with radar data, the team determined an EF-0 tornado occurred along this path.||The tornado was approximately 75 yards wide with maximum winds of 65 mph. Large tree branches were snapped half way up and trees were nearly pushed over from south to north near the intersection of Tuscarora Road and Buckeystown pike. Additional tree damage occurred at two residences just north of the intersection. Another small tree was snapped over in a southeast to northwest direction|about one half mile north of the residences. A large tree was snapped over at the base in a north to south direction at a residence just off Buckeystown Pike near Greenfield Road. On the backside of the residence and along Greenfield Road, an|additional large tree branch was also snapped in a north to south direction. No additional damage was noted to the north of Greenfield Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at Jun 20, 3:18 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jun 20, 3:18 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT SAT JUN 20 2015
.SYNOPSIS...
REMNANTS OF TROPICAL CYCLONE BILL WILL TRACK EAST ACROSS THE AREA
TONIGHT. A COLD FRONT APPROACHES FROM THE WEST SUNDAY...MOVING
THROUGH SUNDAY NIGHT BEFORE STALLING ON MONDAY. THE REMAINDER OF
THE WEEK WILL BE UNSETTLED AT TIMES AS DISTURBANCES INTERACT WITH
A WARM AND HUMID AIRMASS.
&&
.NEAR TERM /THROUGH SUNDAY/...
MULTIPLE HAZARD WEATHER SITUATION THROUGH THIS EVENING AS REMNANTS
OF TROPICAL CYCLONE BILL APPROACH. SEVERE THUNDERSTORM AND FLASH
FLOOD WATCHES IN EFFECT. THE SEVERE WEATHER THREAT WILL PEAK FROM
LATE AFTERNOON THROUGH MID EVENING...WITH POSSIBLE FLOODING ISSUES
LINGERING OVERNIGHT DEPENDING ON EVOLUTION OF RAINFALL.
BREAK IN CLOUDS NOW OCCURRING ACROSS THE ENTIRE AREA AND INSTBY IS
INCREASING. SHEAR THROUGHOUT THE ATMOSPHERE WILL INCREASE AS THE
SYSTEM APPROACHES...AND A SOUTHERLY LLJ WILL DEVELOP THIS EVENING.
IT IS IMPORTANT TO POINT OUT THAT WHILE CURRENTLY A SEVERE WATCH HAS
BEEN ISSUED...THE TORNADO THREAT IS NON-ZERO. TWO AREAS OF CONCERN -
ONE ALONG A STALLED BOUNDARY NEAR THE MD/PA BORDER...AND THE SECOND
AS LOW LEVEL WINDS POSSIBLY BACK A BIT THIS EVENING. IN
COLLABORATION WITH SPC AND NEIGHBORING OFFICES...WILL MONITOR FOR
POTENTIAL TO CHANGE TO A TORNADO WATCH FOR PARTS OF THE AREA IF
NEEDED. ANY HAIL THREAT WOULD LIKELY BE EARLIER WITH GREATER
INSTBY...THEN WBZ HEIGHTS REALLY RISE AS CIRCULATION CENTER
APPROACHES.
SAID TROPICAL AIRMASS WILL RESULT IN HEAVY RAIN RATES. THE
DEFORMATION AXIS WILL LIKELY SET UP NORTH OF THE AREA...BUT WE WILL
BE ABLE TO REALIZE ABUNDANT MOISTURE AT THE NOSE OF LLJ AND POSSIBLE
TRAINING STORMS WHICH COULD RESULT IN FLASH FLOODING. THE NORTHERN
TIER OF THE AREA MAY BE MOST SUSCEPTIBLE TO THIS. SHOULD SEE A
DECREASE IN STORM ACTIVITY AFTER MIDNIGHT AS THE LOW PASSES TO EAST.
FOR SUNDAY...HEIGHT RISES BEHIND THE LOW MAY RESULT IN A MOSTLY DRY
DAY. HOWEVER A COLD FRONT WILL BE APPROACHING FROM THE NW. SOME
STORMS MAY APPROACH NORTHERN AND WESTERN AREAS DURING THE AFTERNOON
AND NOT OUT OF THE QUESTION THESE COULD BE STRONG...BUT THAT MAY BE
MORE OF AN EVENING ISSUE. MAY SEE A FAIR AMOUNT OF SUN...WHICH WILL
RESULT IN HOT TEMPS.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
UPPER LEVEL ENERGY MOVING EAST ACROSS THE GREAT LAKES WILL PUSH A
COOL FRONT SOUTH AND EAST OF OUR FORECAST REGION SUNDAY NIGHT. THERE
REMAINS A SLIGHT CHANCE FOR SHOWERS OR A THUNDERSTORM WITH THE
BETTER POSSIBILITY IN THE WEST AND NORTHERN AREAS. LOWS SUNDAY NIGHT
WILL BE A FEW DEGREES ABOVE NORMAL.
HIGH PRESSURE IN THE WEST WILL NOSE EASTWARD BEHIND THE STALLING
COOL FRONT IN SOUTHERN VIRGINIA MONDAY. HIGHS WILL BE A FEW DEGREES
ABOVE NORMAL WITH A LIGHT WEST TO NORTHWEST WIND. THERE IS A CHANCE
OF SHOWERS OR A THUNDERSTORM...MAINLY IN THE AFTERNOON AND IN THE
VIRGINIA PIEDMONT AND CENTRAL SHENANDOAH VALLEY.
THE STALLED FRONT WILL CREEP NORTHWARD MONDAY NIGHT...KEEPING A
SLIGHT CHANCE OF SHOWERS OR PERHAPS A THUNDERSTORM IN PARTS OF THE
REGION. LOWS MONDAY NIGHT WILL BE A FEW DEGREES COOLER WITH LIGHT
NORTHWEST WINDS BECOMING MORE SOUTHWESTERLY AS THE WARM FRONT MOVES
NORTH.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
TUE BEGINS WITH QUASI-ZONAL FLOW PATTERN AT MID- AND UPPER-LEVELS
AND GRADIENT IN BELT OF STRONGER W NORTHWESTERLIES BISECTING CWA.
WEST COAST RIDGE/EAST COAST TROUGH DEVELOPS THROUGH THE
EXTENDED...KEEPING CWA IN NORTHWESTERLY FLOW ALOFT AS COMPACT WEAK
IMPULSES EMBEDDED IN THE FLOW TRACK ACROSS OUR REGION.
TUE LOOKS TO BE VERY HOT...WITH DOWNSLOPING WESTERLY FLOW. 850 MB
TEMPS AOA 20C...WHICH WILL LIKELY TRANSLATE TO SFC TEMPS AT LEAST IN
THE M/U 90S. STILL SOME MODEL UNCERTAINTY WITH REGARDS TO LOW-LEVEL
MOISTURE...WITH SOME GUIDANCE SUGGESTING TDS IN U60S/L70S AND OTHERS
INDICATING L/M60S. FOR NOW...SETTLED WITH A BLEND...WITH HIGH TEMPS
IN M90S AND TDS U60S. REGARDLESS...HEAT INDICES GENERALLY AOA 100F.
WHILE MODELS BEGIN TO DIVERGE AFTER DAY 4...OVERALL PATTERN SUGGESTS
TEMPS WILL BE CLOSER TO SEASONAL NORMS (HIGHS IN 80S...LOWS IN
M/U60S)...WITH A SLIGHT COOLING TREND TOWARD WEEKS END. DIURNAL TSTM
CHANCES WILL CONTINUE NEARLY EACH DAY IN WARM AND HUMID AIRMASS.
EXCEPTION TO DIURNAL STORMS WOULD BE TSTM COMPLEXES THAT FORM TO OUR
WEST AND MOVE OVER OUR AREA DURING THE OVERNIGHT IN NW FLOW.
INTENSITY OF ANY TSTMS WILL DEPEND ON TIMING AND JUXTAPOSITION OF
INSTABILITY WITH WIND FIELD...THINGS THAT ARE TOO DIFFICULT TO
DISCERN THIS FAR OUT. HOWEVER...WE ARE IN OUR CLIMO PEAK SVR
SEASON...AND WIND FIELD REMAINS MODERATE THROUGH THE WEEK...SO WILL
NEED TO MONITOR.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS LIKELY AT MOST OF THE TERMINALS THROUGH THE AFTERNOON.
AND THUNDERSTORM DEVELOPMENT WILL BE SCATTERED...WITH HIGHEST
COVERAGE WEST OF BLUE RIDGE. WIDESPREAD THUNDERSTORM COVERAGE IS
EXPECTED THIS EVENING...HOWEVER AVIATION IMPACTS WILL LIKELY BE
BRIEFER AND MORE UNCERTAIN. HAVE A PERIOD OF MVFR CONDITIONS...BUT
IFR IS POSSIBLE AT TIMES. STRONG WIND GUSTS ALSO POSSIBLE. QUESTIONABLE
HOW LOW CIGS MAY DROP LATER TONIGHT. VFR CONDITIONS RETURN SUNDAY
MORNING AND SHOULD CONTINUE THROUGH THE DAY. ANY STORMS WILL
LIKELY STAY NW OF THE TERMINALS.
MVFR CONDITIONS WILL BE POSSIBLE WITH ANY SHOWER OR THUNDERSTORM
ACTIVITY SUNDAY NIGHT...PRIMARILY NEAR MRB...MTN...AND BWI.
ELSEWHERE WILL HAVE VFR CONDITIONS. VFR CONDITIONS MONDAY WITH
HIGH PRESSURE IN CONTROL. A STRAY SHOWER OR AFTERNOON THUNDERSTORM
NEAR CHO TERMINAL MAY CREATE MVFR CONDITIONS. VFR CONDITIONS
MAINLY MONDAY NIGHT AT ALL TERMINALS.
VFR CONDITIONS EXPECTED TUE-THU...EXCEPT IN ISO TSTMS WHERE SUB-VFR
CONDS ARE POSSIBLE.
&&
.MARINE...
SOUTHERLY OR SE WIND GUSTS WILL BEGIN INCREASING ACROSS THE WATERS
THIS AFTERNOON INTO EVENING AHEAD OF REMNANTS OF TROPICAL CYCLONE
BILL. ONLY HEADLINE CHANGE WAS TO EXTEND THE SCA ONE ZONE FARTHER UP
THE BAY AND ATTACHED ESTUARIES. A BIGGER CONCERN FROM LATE
AFTERNOON THROUGH TONIGHT WILL BE THUNDERSTORMS AND HEAVY RAIN. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT AND SMW/S WILL BE LIKELY.
PRECIP ENDS EARLY SUNDAY MORNING...WITH WINDS BECOMING WESTERLY AND
EVENTUALLY FALLING BELOW SCA VALUES.
NO MARINE HAZARDS EXPECTED SUNDAY NIGHT THROUGH MONDAY NIGHT.
WINDS COULD BRIEFLY APPROACH SCA CRITERIA IN SOUTHWESTERLY FLOW TUE.
NO HAZARDS EXPECTED WED-THU...EXCEPT IN ISO TSTM ACTIVITY.
&&
.TIDES/COASTAL FLOODING...
WATER LVLS RUNNING PRETTY CLOSE TO ASTRO NORMALS ATTM. NO ISSUES
ANTICIPATED TONIGHT...ALTHOUGH LVLS WILL START TO INCREASE IN SLY
FLOW AHEAD OF THE REMNANTS OF BILL. THESE WINDS WILL BE RAMPING UP
TONIGHT. THE NEARING LOW AND THE SLY FLOW AHEAD OF IT MAY BE
ENOUGH TO DRAW WATER INTO THE ESTUARY.
ONE SITE THAT HAS BEST CHANCE TO EXCEED MINOR CRITERIA ATTM IS
ANNAPOLIS... AND BELIEVE THAT WL BE ON THE ORDER OF A FEW INCHES.
BALTIMORE SHOULD EXCEED CAUTION STAGE...AND NORTH BEACH SHOULD
COME CLOSE AS WELL. HOWEVER VIGILANCE SHOULD BE EMPLOYED
EVERYWHERE ON THE WESTERN SHORE OF THE BAY SUNDAY MORNING AS THIS
IS A FLUID FORECAST.
FORECAST GUIDANCE ON THE UPPER TIDAL POTOMAC SUGGESTS NO ISSUES
ANTICIPATED ATTM. AGAIN...WL CONTINUE TO MONITOR.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH SUNDAY
MORNING FOR DCZ001.
MD...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH SUNDAY
MORNING FOR MDZ004>006-011-013-014-503>508.
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MDZ003-501-502.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ025>027-029-030-
503-504-507-508.
FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH SUNDAY
MORNING FOR VAZ039-040-051>054-501-502-505-506.
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR VAZ028-031.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ055-501-502-505-
506.
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR WVZ050>053-503-
504.
MARINE...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH SUNDAY
MORNING FOR ANZ535-538.
SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 AM EDT
SUNDAY FOR ANZ531-532-538>541.
SMALL CRAFT ADVISORY UNTIL 11 AM EDT SUNDAY FOR ANZ533-542.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR ANZ534-537-543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...KLW
LONG TERM...MSE
AVIATION...ADS/MSE/KLW
MARINE...ADS/MSE/KLW
TIDES/COASTAL FLOODING...HTS/ADSHazardous weather outlook, Jun 20, 5:13 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 513 PM EDT SAT JUN 20 2015 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211115- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 513 PM EDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 11 PM. THE MAIN THREAT IS DAMAGING WINDS. THERE ARE ALSO THREATS FOR LARGE HAIL AND THE THREAT FOR TORNADOES WILL INCREASE THIS EVENING. A FLASH FLOOD WATCH IS IN EFFECT THIS EVENING THROUGH TONIGHT FOR THE AREA EXCEPT SOUTHERN MARYLAND. PLEASE REFER TO FLOOD MESSAGE FFALWX FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE FLASH FLOOD WATCH CONTINUES INTO SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN ACTIVATED. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-211115- WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE- GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER- SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND- WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE- CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 513 PM EDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL 11 PM EDT. THERE ARE ALSO THREATS FOR LARGE HAIL AND ISOLATED TORNADOES. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA. PLEASE REFER TO FLOOD MESSAGE FFALWX FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN ACTIVATED.
In the hours before
Local storm report, Jun 20, 6:02 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG MOOREFIELD 39.07N 78.97W
06/20/2015 HARDY WV 911 CALL CENTER
METAL ROAD SIGN BLOWN INTO MIDDLE OF NORTH MAIN STREET
&&
EVENT NUMBER LWX1500344
KLWLocal storm report, Jun 20, 6:04 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG MOOREFIELD 39.07N 78.97W
06/20/2015 HARDY WV 911 CALL CENTER
TOP HALF OF AN APPLE TREE SNAPPED OFF NEAR RESIDENCE
&&
EVENT NUMBER LWX1500345
KLWLocal storm report, Jun 20, 6:42 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
642 PM EDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 WNW AUGUSTA 39.30N 78.65W
06/20/2015 HAMPSHIRE WV 911 CALL CENTER
TWO TREES DOWN ALONG U.S. 50 NEAR DOLAN DR
&&
EVENT NUMBER LWX1500346
KLWLocal storm report, Jun 20, 7:04 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
704 PM EDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG BLUEMONT 39.11N 77.83W
06/20/2015 LOUDOUN VA 911 CALL CENTER
LARGE TREE DOWN AT CLAYTON HALL RD AND ROUTE 7.
&&
EVENT NUMBER LWX1500347
JACKSONLocal storm report, Jun 20, 7:28 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
728 PM EDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 1 NE NATIONAL ZOO 38.94N 77.04W
06/20/2015 E0.75 INCH DISTRICT OF COLUMB DC TRAINED SPOTTER
&&
EVENT NUMBER LWX1500348
JACKSONSpecial weather statement, Jun 20, 7:38 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 738 PM EDT SAT JUN 20 2015 ANZ535-536-DCZ001-MDZ004-005-013-016-503>506-VAZ052>055-506- 210045- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- DISTRICT OF COLUMBIA-FREDERICK-CARROLL-PRINCE GEORGES-CHARLES- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-EASTERN LOUDOUN- INCLUDING THE CITIES OF...WASHINGTON...FREDERICK... BALLENGER CREEK...ELDERSBURG...WESTMINSTER...BOWIE... SUITLAND-SILVER HILL...CLINTON...COLLEGE PARK...GREENBELT... LAUREL...CAMP SPRINGS...ST. CHARLES...WALDORF...GERMANTOWN... DAMASCUS...BETHESDA...ROCKVILLE...GAITHERSBURG...SILVER SPRING... LISBON...COLUMBIA...ELLICOTT CITY...DALE CITY...MANASSAS... WOODBRIDGE...LAKE RIDGE...MONTCLAIR...RESTON...HERNDON... ANNANDALE...CENTREVILLE...CHANTILLY...MCLEAN...FRANCONIA... ARLINGTON...ALEXANDRIA...FALMOUTH...LEESBURG...ASHBURN...STERLING 738 PM EDT SAT JUN 20 2015 ...POTENT LINE OF THUNDERSTORMS TO CROSS THE GREATER WASHINGTON DC METRO ARE OVER NEXT HOUR... A THUNDERSTORM SQUALL LINE CURRENTLY EXTENDING SOUTH FROM DULLES AIRPORT TO SOUTHERN FAUQUIER COUNTY WILL CONTINUE TO MOVE NORTHEAST ACROSS THE GREATER WASHINGTON DC METRO AREA THROUGH 9PM. PROLIFIC LIGHTNING AND PARTICULARLY HEAVY RAIN IS OCCURING WITH THESE STORMS AS WELL AS WIDESPREAD DAMAGING WINDS AROUND 60MPH. IN ADDITION... BRIEF TORNADOES ARE ANTICIATED WITH THIS LINE. PLEASE PAY ATTENTION TO SEVERE THUNDERSTORM AND POTENTIAL TORNADO WARNINGS. JACKSON
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
11.7 hours before the tornado, 36 km from the path. June 20, 2015.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -153 J/kg
- Surface CAPE
- 326 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Frederick Municipal Apt (FDK), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 33 km away, was scanning. The volume nearest the touchdown began at 23:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in MarylandEvery tornado in Maryland since 1950Warnings in force in Maryland nowThe forecast where you are
The other tornadoes of June 20, 2015
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 20 | 2:12 PM EDT | EF0 | Washington, OH | 0.1 | 77 | $15,000 | ||
| June 20 | 4:10 PM CDT | EF0 | Towner, ND | 0.1 | 50 | |||
| June 20 | 6:09 PM CDT | EF1 | Monroe, IA | 3.6 | 175 | $80,000 | ||
| June 20 | 7:27 PM EDT | EF0 | Prince William, VA | 2.1 | 100 | $50,000 | ||
| June 20 | 7:01 PM CDT | EF1 | Washington, IA | 1.4 | 75 | $50,000 | ||
| June 20 | 7:02 PM CDT | EF0 | Griggs, ND | 1.5 | 50 | |||
| June 20 | 8:12 PM EDT | EF0 | Caroline, VA | 1.3 | 50 | $25,000 | ||
| June 20 | 7:18 PM CDT | EF1 | Henry, IA | 3.5 | 75 | 2 | $100,000 | |
| June 20 | 7:32 PM CDT | EF1 | Des Moines, IA | 2.9 | 50 | $300,000 | ||
| June 20 | 7:34 PM CDT | EF1 | Lee, IA | 4.4 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.